New York, 2008

Hail in New York, June 16, 2008

June 16, 2008 · NWS BUF · 44 events in 8 counties and zones

Western and central New Yorkers experienced a rare widespread large and damaging hail event on the 16th of June. A warm humid airmass at the surface combined with an increasingly cold airmass advecting in aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$49 million
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Western and central New Yorkers experienced a rare widespread large and damaging hail event on the 16th of June. A warm humid airmass at the surface combined with an increasingly cold airmass advecting in aloft. Thunderstorm activity initially focused on the main lake convergence boundary between the Lake Erie and Lake Ontario breezes. The first cells exploded over Niagara and Orleans counties shortly before 1 p.m. and reports of hail came in almost immediately. For the next two hours, cell after cell rolled along a similar path across southern Niagara, southern Orleans, Monroe, Wayne and northern Cayuga counties many of which had hail of up to an inch-an-a-half diameter. The activity waned for next few hours but after some additional heating due to clearing skies, more hail-filled cells developed. These storms produced hail up to two inches in diameter a rare event for western New York. One particular thunderstorm formed over Grand Island, Erie county, and intensified as it moved southeast across the densely-populated northern and eastern suburbs of Buffalo. The golf-ball sized hail damaged thousands of automobiles as well as windows, roofs and awnings on homes. At the Amherst Middle School, the hail pierced 1200 to 1500 holes in the skylight roof. |While property damage was significant, the damage to area crops was devastating. The hailstones pummeled fruits leaving divots and cracks. Vegetable plants were stripped of their leaves. Apples, peaches and pears that were not stripped from the tress and could have been sold for eating fresh will have to be sold for processing at a substantially lower cost because of being misshapen and bruised.|The U.S. Department of Agriculture issued a Disaster Declaration for Erie, Genesee, Monroe, Ontario, Orleans and Wayne counties. Crop damage amounts are estimated since actual dollar losses will not be realized until the agricultural season ends.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM EST, 21 minutes earlier.

Area forecast discussion, Jun 16, 11:38 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1238 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS MORNING
ACCOMPANIED BY A ROUND OF A FEW SHOWERS AND THUNDERSTORMS. BEHIND
THE FRONT...A DEEP TROUGH OF LOW PRESSURE IS EXPECTED TO BECOME
ESTABLISHED OVER THE LOWER GREAT LAKES AND THE NORTHEAST WITH AN
EXTENDED PERIOD OF WELL BELOW NORMAL TEMPERATURES AND UNSETTLED
WEATHER CONDITIONS...WHICH WILL PERSIST THROUGH THE END OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE STORMS DEVELOPING RAPIDLY ON DUAL LAKE BREEZE BOUNDARIES.
HAIL AND DAMAGING WINDS THE MOST SIGNIFICANT THREAT. AREA FROM
GRAND ISLAND TO EASTERN MONROE COUNTY THE MOST LIKELY FOR THE
ACTIVITY THIS AFTERNOON ON LAKE ONTARIO AND ERIE BREEZE. TO THE
SOUTH THE BOUNDARY WILL EXTEND FROM WESTFIELD THROUGH THE
SOUTHERN END OF LIVINGSTON COUNTY.

TONIGHT...EXPECT ONGOING SHOWER ACTIVITY TO WANE AND TAPER OFF
FROM WEST TO EAST OVERNIGHT. THERE IS ABUNDANT LOW LEVEL MOISTURE
FORECAST TO HANG AROUND WITH AN UPSLOPE NORTHWEST WIND FLOW. THE
AREA MAY GET SOCKED IN WITH SOME LOW CLOUDS OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
UNSEASONABLY COLD UPPER LEVEL LOW WILL DROP INTO THE EASTERN GREAT
LAKES TUESDAY AS A SIGNIFICANT MID LEVEL WAVE IS SHOWN TO ROTATE
DOWN ACROSS THE AREA. THE POTENTIAL FOR SHOWERS WILL INCREASE DURING
THE DAY TUESDAY WITH DAYTIME HEATING AS COLD POOL ALOFT (-20C AT 500
MB) DROPS ACROSS THE AREA. 850 MB TEMPERATURES DROPPING TO +2C TO
+4C...AROUND 2 STANDARD DEVIATION BELOW NORMAL...SHOULD RESULT IN
AFTERNOON HIGHS ONLY REACHING THE UPPER 50S TO THE LOWER 60S. THESE
TEMPERATURES WILL BE SOME 10 TO 15 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR. THE COLD UPPER LOW WILL CONTINUE TO MAINTAIN ITSELF
OVER THE REGION WEDNESDAY AS IT MOVES FROM NORTHERN NEW YORK STATE
INTO QUEBEC. A MOIST...COOL...CYCLONIC FLOW WILL CONTINUE WITH WEAK
IMPULSES ROTATING AROUND THE UPPER LOW. WE SHOULD SEE SCATTERED TO
LIKELY PROBABILITIES OF SHOWERS DEVELOPING...ESPECIALLY DURING THE
AFTERNOON HOURS WITH THE GREATEST CHANCES OVER THE NORTH COUNTRY
WHICH WILL BE CLOSER TO THE SHORT WAVE ENERGY. HIGH TEMPERATURES FOR
WEDNESDAY WILL BE SIMILAR TO TUESDAY AND ONLY IN THE UPPER 50S TO
LOWER 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
VORT LOBES/MOISTURE ROTATING ARND THE COLD UPPER LOW OVER QUEBEC
WILL BRING CHC OF SHWRS WED NGT/THU WITH TEMPS STAYING WELL BELOW
NORMAL VALUES WITH LOWS WED NGT IN THE MID 40S TO ARND 50 AND HIGHS
THU IN THE MID TO UPPER 60S. ON FRIDAY ANOTHER SHORT WAVE DROPS SE
ACROSS THE AREA ARND THE UPPER LOW. GFS PRECIP LOOKS OVERDONE AND
WENT MORE TWD ECMWF BUT WILL CONTINUE LOW CHC SHWRS. TEMPS ALOFT
MODERATE WITH 850 TEMPS RISING TO +7 TO +11C WITH HIGHS GETTING TO
THE LOWER 70S.

SATURDAY, GFS HAS MID LVL TROUGH MOVING EAST ACROSS THE REGION WHILE
ECMWF HAS WEAK SFC RIDGE OVER THE AREA. AGAIN GFS PRECIP LOOKS
OVERDONE AND HAVE GONE TWD HPC GUIDANCE WITH LOW CHC POPS. TEMPS
ONLY SLGTLY BELOW NORMAL LVLS WITH HIGHS IN THE LOW TO MID 70S.
SUNDAY SHLD BE PTLY-MSTLY SUNNY WITH ECMWF/HPC GUIDANCE SHOWING A
RIDGE EXTENDING NE FROM THE OHIO VALLEY TO LOWER LKS. HIGHS IN THE
MID TO UPPER 70S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
COMBINED LAKE ERIE AND ONTARIO LAKE BREEZE BOUNDARY EXTENDING
FROM THE NIAGARA PENINSULA THROUGH ROCHESTER WILL IMPACT KIAG AND
KROC WITH SEVERE THUNDERSTORM THREAT THROUGH 21Z WITH HAIL AND
DAMAGING WINDS THE GREATEST THREAT. KBUF SHOULD STAY WITHIN THE
LAKE BREEZE SHADOW, I DO NOT EXPECT ANY STORMS THROUGH 21Z TO MOVE
DIRECTLY ACROSS KBUF BUT THE SITE COULD EXPERIENCE OUTFLOW
BOUNDARY FROM THESE STORMS AND RAPID CHANGE IN WIND DIRECTION.
KJHW SHOULD STAY SOUTH OF THE LAKE ERIE BOUNDARY BUT AFTER 18Z
POTENTIAL FOR CONVECTION WILL INCREASE AS ENTIRE ARE HEATS UP.
KART IN THE SAME SITUATION AS KBUF, WITHIN THE LAKE BREEZE OFF
ONTARIO WHICH IS KEEPING ANY CONVECTION FROM DEVELOPING THROUGH
20Z.

OUTLOOK...
TUESDAY...MVFR/VFR WITH A CHANCE OF SHRA/TSRA.
WEDNESDAY...VFR WITH A LOW CHANCE OF -SHRA.
THURSDAY...VFR WITH A LOW CHANCE OF -SHRA.
FRIDAY...VFR WITH A LOW CHANCE OF -SHRA.

&&

.MARINE...
NO MARINE HEADLINES ARE NEEDED THROUGH THIS EVENING AS WINDS AND
WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA. A COLD
FRONT WILL CROSS THE LOWER GREAT LAKES REGION THIS MORNING WITH A
SECONDARY FRONT CROSSING THE AREA TONIGHT. COLD ADVECTION WILL
FOLLOW LATE TONIGHT INTO WEDNESDAY WITH BRISK WESTERLIES RESULTING
IN WAVES UP INTO THE 4 FOOT RANGE. SMALL CRAFT ADVISORIES MAY NEED
TO BE POSTED FOR A PORTION OF THIS TIME PERIOD...ESPECIALLY ALONG
THE NEARSHORES OF LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TAN
NEAR TERM...TAN/ZAFF
SHORT TERM...TMA
LONG TERM...JJP
AVIATION...TAN
MARINE...TMA
Hazardous weather outlook, Jun 16, 4:48 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
548 AM EDT MON JUN 16 2008

NYZ001-010-019-020-085-171000-
NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
548 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ002>008-011>014-021-171000-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-
548 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
548 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Jun 16, 10:51 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1151 AM EDT MON JUN 16 2008

NYZ002-003-010-011-161730-
ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...MEDINA...ROCHESTER...BUFFALO...BATAVIA
1151 AM EDT MON JUN 16 2008

...STRONG STORMS THIS AFTERNOON...

A FEW SHOWERS ARE BLOSSOMING ALONG A LAKE ONTARIO BREEZE BOUNDARY ACROSS
THE REGION. AT 1150 AM TWO SEPARATE SHOWERS WERE NEAR THE TOWNS OF
RAPIDS AND ANOTHER NEAR HOLLEY AND BROCKPORT. THESE SHOWERS WILL
CONTINUE TO SLIDE EASTWARD ALONG THIS LAKE BREEZE BOUNDARY WITH
ADDITIONAL NEW SHOWERS FORMING THROUGH THE AFTERNOON. AS THE
ATMOSPHERE CONTINUES TO BECOME MORE UNSTABLE THROUGH THE
AFTERNOON, ADDITIONAL SHOWERS WILL BE CAPABLE OF PRODUCING CLOUD
TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND SMALL HAIL.
Special weather statement, Jun 16, 11:34 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1234 PM EDT MON JUN 16 2008

NYZ019>021-161945-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
1234 PM EDT MON JUN 16 2008

...STRONG STORMS THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL ERUPT THIS AFTERNOON ACROSS THE
REGION WITH CLOUD TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND
HAIL. AT 1230 PM ACTIVITY WAS FORMING ALONG A LAKE ERIE BREEZE
BOUNDARY FROM THE VICINITY OF CATTARAUGUS NORTHEASTWARD THROUGH
DELEVAN AND INTO PORTAGEVILLE. REDUCED VISIBILITIES AND PONDING OF
WATER ON ROADWAYS ARE ALSO POSSIBLE WITH THESE STORMS. THESE
STORMS WILL SLOWLY PUSH EASTWARD THROUGH THE AFTERNOON. ADDITIONAL
STORMS ARE EXPECTED THROUGH THE AFTERNOON AND INTO THE EVENING
HOURS ACROSS THE REGION.
Special weather statement, Jun 16, 11:48 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1248 PM EDT MON JUN 16 2008

NYZ001-002-010-011-161845-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA
1248 PM EDT MON JUN 16 2008

...STRONG STORMS CONTINUE THIS AFTERNOON...

ADDITIONAL STORMS WILL CONTINUE TO MIGRATE EASTWARD ACROSS THE
NIAGARA PENINSULA THIS AFTERNOON. STORMS WILL CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND HAIL. WITH
THESE STORMS FOLLOWING EARLIER STORMS, PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS IS POSSIBLE. AT 1245 PM THESE STORMS
WERE LOCATED FROM SOUTH OF HAMILTON AND SAINT CATHERINES EASTWARD
TOWARD THE NIAGARA RIVER. THESE STORMS WILL CONTINUE TO PUSH
EASTWARD ACROSS NIAGARA COUNTY AND NORTHERN ERIE AND LATER INTO
ORLEANS AND GENESEE COUNTIES THIS AFTERNOON.

The radar

The Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

44 hail. Local standard time, as filed.

Hail, Niagara

When
June 16, 11:59 AM EST
Where
Niagara County, Lockport
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$240,000
Reported by
Trained Spotter
Coordinates
43.170, -78.700

Hail, Niagara

When
June 16, 12:10 PM EST
Where
Niagara County, 0.86 mi NE of Nashville
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$240,000
Reported by
Public
Coordinates
43.090, -78.870

Hail, Niagara

When
June 16, 12:13 PM EST
Where
Niagara County, 0.86 mi NE of North Tonawanda
Measured
1 in hail
Property damage
$20,000
Crop damage
$240,000
Reported by
Trained Spotter
Coordinates
43.040, -78.870

Hail, Wayne

When
June 16, 12:28 PM EST
Where
Wayne County, 0.5 mi E of Pultneyville
Measured
1 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Broadcast Media
Coordinates
43.280, -77.170

Hail, Wayne

When
June 16, 12:45 PM EST
Where
Wayne County, East Williamson
Measured
1 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Public
Coordinates
43.230, -77.150

Hail, Wayne

When
June 16, 12:45 PM EST
Where
Wayne County, 0.85 mi NE of Sodus
Measured
1 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Public
Coordinates
43.240, -77.060

Hail, Orleans

When
June 16, 12:50 PM EST
Where
Orleans County, 0.86 mi SE of West Shelby
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$8.0 million
Reported by
Other Federal Agency
Coordinates
43.160, -78.440

Hail, Wayne

When
June 16, 12:50 PM EST
Where
Wayne County, Alton
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Public
Coordinates
43.220, -77.000

Hail, Wayne

When
June 16, 12:54 PM EST
Where
Wayne County, Rose
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Emergency Manager
Coordinates
43.150, -76.880

Hail, Monroe

When
June 16, 12:55 PM EST
Where
Monroe County, Chili Center
Measured
0.88 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Public
Coordinates
43.100, -77.770

Hail, Erie

When
June 16, 1:00 PM EST
Where
Erie County, 2.53 mi E of Falconwood
Measured
0.88 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.980, -78.880

Hail, Niagara

When
June 16, 1:03 PM EST
Where
Niagara County, 0.86 mi NE of North Tonawanda
Measured
1 in hail
Property damage
$20,000
Crop damage
$240,000
Reported by
Amateur Radio
Coordinates
43.040, -78.870

Hail, Cayuga

When
June 16, 1:10 PM EST
Where
Cayuga County, 0.69 mi S of Cato
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
43.160, -76.580

Hail, Erie

When
June 16, 1:15 PM EST
Where
Erie County, 0.69 mi N of Amherst
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
43.030, -78.720

Hail, Monroe

When
June 16, 1:15 PM EST
Where
Monroe County, 0.86 mi SW of Fairport
Measured
0.75 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Trained Spotter
Coordinates
43.090, -77.480

Hail, Monroe

When
June 16, 1:15 PM EST
Where
Monroe County, 0.5 mi W of Blackwatch Hills
Measured
0.75 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Trained Spotter
Coordinates
43.100, -77.440

Hail, Erie

When
June 16, 1:18 PM EST
Where
Erie County, 0.51 mi W of Clarence
Measured
0.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
42.980, -78.590

Hail, Monroe

When
June 16, 1:18 PM EST
Where
Monroe County, 0.69 mi N of Egypt
Measured
0.88 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Public
Coordinates
43.080, -77.420

Hail, Cayuga

When
June 16, 1:20 PM EST
Where
Cayuga County, 0.86 mi SE of Meridian
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
43.160, -76.540

Hail, Erie

When
June 16, 1:20 PM EST
Where
Erie County, 0.51 mi W of Clarence
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
42.980, -78.590

Hail, Monroe

When
June 16, 1:23 PM EST
Where
Monroe County, 1.22 mi SW of East Penfield
Measured
0.75 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Broadcast Media
Coordinates
43.120, -77.440

Hail, Erie

When
June 16, 1:25 PM EST
Where
Erie County, 2.53 mi E of Falconwood
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
42.980, -78.880

Hail, Erie

When
June 16, 1:25 PM EST
Where
Erie County, 0.69 mi N of Amherst
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
43.030, -78.720

Hail, Monroe

When
June 16, 1:25 PM EST
Where
Monroe County, 0.5 mi W of Blackwatch Hills
Measured
0.75 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Broadcast Media
Coordinates
43.100, -77.440

Hail, Wayne

When
June 16, 1:35 PM EST
Where
Wayne County, 0.69 mi S of Palmyra
Measured
0.88 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Public
Coordinates
43.060, -77.230

Hail, Erie

When
June 16, 1:37 PM EST
Where
Erie County, 0.51 mi W of Alden
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.900, -78.490

Hail, Erie

When
June 16, 1:37 PM EST
Where
Erie County, 0.51 mi E of South Newstead
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.970, -78.490

Hail, Wayne

When
June 16, 1:40 PM EST
Where
Wayne County, 0.86 mi SE of Newark
Measured
1 in hail
Property damage
$25,000
Crop damage
$3.5 million
Reported by
Public
Coordinates
43.040, -77.090

Hail, Ontario

When
June 16, 1:45 PM EST
Where
Ontario County, 8.98 mi ENE of Port Gibson
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$1.2 million
Reported by
Other Federal Agency
Coordinates
43.100, -77.020

Hail, Genesee

When
June 16, 2:10 PM EST
Where
Genesee County, Batavia
Measured
0.88 in hail
Property damage
$60,000
Crop damage
$3.4 million
Reported by
Public
Coordinates
43.000, -78.180

Hail, Niagara

When
June 16, 4:24 PM EST
Where
Niagara County, 0.69 mi N of Carlisle Gardens
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$240,000
Reported by
Trained Spotter
Coordinates
43.190, -78.670

Hail, Monroe

When
June 16, 5:10 PM EST
Where
Monroe County, 1.01 mi W of Brockport Ldgvl Arpt
Measured
0.75 in hail
Property damage
$35,000
Crop damage
$133,000
Reported by
Amateur Radio
Coordinates
43.180, -77.940

Hail, Genesee

When
June 16, 5:15 PM EST
Where
Genesee County, 1.01 mi E of Byron
Measured
1 in hail
Property damage
$60,000
Crop damage
$3.4 million
Reported by
Trained Spotter
Coordinates
43.080, -78.050

Hail, Erie

When
June 16, 5:49 PM EST
Where
Erie County, 2.14 mi WSW of Kenmore
Measured
0.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.960, -78.870

Hail, Erie

When
June 16, 5:51 PM EST
Where
Erie County, 2.53 mi E of Falconwood
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Amateur Radio
Coordinates
42.980, -78.880

Hail, Erie

When
June 16, 5:52 PM EST
Where
Erie County, 0.69 mi S of Snyder
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.960, -78.780

Hail, Erie

When
June 16, 5:53 PM EST
Where
Erie County, 0.86 mi NW of Buffalo
Measured
0.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
42.930, -78.860

Hail, Erie

When
June 16, 5:53 PM EST
Where
Erie County, 2.53 mi E of Falconwood
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Amateur Radio
Coordinates
42.980, -78.880

Hail, Erie

When
June 16, 6:00 PM EST
Where
Erie County, 0.69 mi N of Amherst
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
43.030, -78.720

Hail, Erie

When
June 16, 6:05 PM EST
Where
Erie County, 0.51 mi E of Depew
Measured
0.88 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.900, -78.670

Hail, Erie

When
June 16, 6:05 PM EST
Where
Erie County, 1.23 mi SE of Cheektowaga
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
42.910, -78.750

Hail, Erie

When
June 16, 6:10 PM EST
Where
Erie County, 1.23 mi NW of Depew
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
42.910, -78.700

Hail, Erie

When
June 16, 6:20 PM EST
Where
Erie County, 0.51 mi W of Alden
Measured
1 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
42.900, -78.490

Hail, Genesee

When
June 16, 6:33 PM EST
Where
Genesee County, 0.51 mi E of Darien Center
Measured
0.75 in hail
Property damage
$60,000
Crop damage
$3.4 million
Reported by
Trained Spotter
Coordinates
42.900, -78.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121862, 121863, 121864, 121870, 121871, 121872, 121869, 121873, 121874, 121854, 121831, 121865, 121829, 121832, 121856, 121857, 121833, 121858, 121830, 121835, 121859, 121836, 121837, 121860, 121875, 121838, 121839, 121876, 121868, 121851, 121867, 121861, 121852, 121840, 121841, 121842, 121844, 121845, 121846, 121847, and more.